Thank you for your question about Ben’s interesting and rather challenging problem – both for him, of course, but also for me!
You have well described his recent commencement of dialysis (March 2010), his transfer to home HD a month or so later (April 2010) – initially to overnight HD but, due to sleeplessness on overnight Rx, later to SDHD on the NxStage.
You have made it clear that (1) his diet seems excellent, (2) his salt intake is low, (3) he is neither overweight or unfit – appropriately attending to both - while (4) his dialysis biochemistry seems broadly excellent (though I will note one or two instances where that seems not to be so later on), (5) he does not have diabetes (6) indeed he appears, broadly, to be a shining example of the ‘good dialysis patient’ with – albeit viewed from >12,000 miles distance and with only the data you give to go on – pretty good ‘dialysis numbers’ too … yet, he clearly appears to have surprising accelerated dialysis-related hypertension.
Hmm … where to start?
The first thing to say is that although the overwhelming proportion of hypertension in dialysis patients is due to pporly controlled fluid intake, salt excess, under dialysis … the things I have spent pages on at this site explaining … Ben’s problem doesn’t sound quite like that.
To begin … there are a few gaps – indeed, more than a few – in my knowledge of Ben.
One thing you did not give in your summary … and it may be highly pertinent here … is the cause of his kidney failure! It isn’t diabetes but … he is male and in his mid-late 60’s … and he has a high homocysteine level – at least I think it is high. It would be in the units we use here! You also didn’t state if he has been or is still a smoker.
One of the problems I wrestle with on these pages, Gordon, is that US biochemical measures are quite foreign to me … we use, along with all other countries, the SI unit system. The US remains on the older mg/dL system. But, as best I could, I checked the units you gave and all would suggest ‘good’ numbers … barring the homocysteine level.
His maleness, his age, his high homocysteine level (a pro-accelerant for vascular disease) … all are potential ‘hints’ to the possibility Ben may have underlying vascular disease.
Oh … and before I start … one thing I do not think this is likely to be is a reaction to heparin. Let’s get that out of the road to start with.
One of the potential causes of hypertension – exacerbated during or by dialysis – might be renovascular hypertension.
If he has a renal artery stenosis – either recognized and known or, more likely, unrecognized and unknown … maybe till now … with this hypertensive response to dialysis being the ‘un-masker’.
I would note, that his pre-dialysis BP’s are high too … and while he is ‘unable to tolerate BP medications, having tried 10 different medications singly and in various combinations with little or no drop in BP’, this suggests at no time is his BP controlled.
Interestingly, the very fact that he has had such a struggle with his BP control and is now on dialysis makes me suspicious of either underlying renovascular disease or, less likely but still potentially, a phaeochromocytoma.
Has these been sought? Have either or both been excluded?
Did he has renal angiography (formal or CT-related) as part of the investigation of the cause of his declining renal function prior to beginning dialysis?
Acute volume reduction … as is an integral part of the dialysis process in most patients as ‘dry weight’ is sought … can activate the renin-angiotensin system and/or the sympathetic nervous system.
The effects of that activation – primarily renin release and a subsequent induction, through angiotensin, of acute vasoconstriction leading, in turn, to acute hypertension can provoke in some dialysis patients a phenomenon that has sometimes been described as paradoxical hypertension. Is this rare? … yes, relatively. Is it rea? … also yes.
In this situation, the usual hypotensive response to volume depletion is overcome with the vasoconstriction resulting from angiotensin activation triumphing over the more usual hypotensive outcomes we see in most dialysis patients as a result of volume reduction. As the same applies to activation of the sympathetic nervous system, the outcome of ‘twin’ (or dual) angiotensin and sympathetic nervous system stimulation is what is known as paradoxical hypertension … induced by dialysis.
While this is an uncommon response of the BP during dialysis, it is nevertheless a well-documented one. The KDOQI guidelines contains a small subsection on this phenomenon which reads …
Paradoxical rise of blood pressure during dialysis (JA editd)
Hypertension induced by HD is a topic that has received little attention. It occurs in a small number of patients during HD. The causes of this phenomenon have not been well worked out. Sometimes it is precipitated by removal of certain antihypertensive drugs during dialysis.
Hemodialysis reduces blood levels of some ACE inhibitors (enalapril, ramipril) but not others (benazepril, fosinopril, methyldopa, atenolol, acebutolol, nadolol, minoxidil and nitroprusside); by contrast, levels of clonidine, carvedilol, labetalol, CCBs and ARBs do not change significantly.
At times, excessive volume depletion may result in hypertension rather than in hypotension. This has been attributed to excessive stimulation of the renin-angiotensin system precipitated by the decrease in blood volume.
An alternative possibility, which has not been properly investigated, is that this might be the result of excessive activation of the sympathetic nervous system and resulting vasoconstriction.
The explanation of this phenomenon remains elusive
See … http://www.kidney.org/professionals/kdoqi/guidelines_cvd/guide12.htm …
How might this apply to Ben and what I have said, so far?
Well, let’s just assume for a moment that my wild assumptions do turn out to be so and that he does have renovascular disease and covert renal artery stenosis.
As dialysis removes volume, the usual response is hypotension but we are assuming Ben’s ‘milieu’ is one of an activated vasoactive state in which the RAAS and sympathetic nervous system response is a vasoconstrictive one. Incidentally, the symptoms of this state are headache, flushing and accelerated hypertension.
Dialysis begins …
The fall in volume stimulates renin production from his still-capable-of-responding kidney(s). Angiotensin is activate. Acute vasoconstriction occurs. The blood pressure rises. This rise overcomes the more usual BP-lowering effects of dialysis-related volume contraction and paradoxical hypertension with anxiety, flushing and headache and ‘I feel lousy’ symptoms resulting.
Could this be related to anything else? … yes … has he had a phaeochromocytoma excluded by either biochemical marker assessment or imaging of his adrenals?
One off-the-wall thought is … and there are well-documented reports of just this very outcome … if there did is a tight renal artery stenosis - and especially if it were bilateral - and this/these could be dilated/stented, then there is a possibility and there are case reports - although rare - where patients have been able to come off dialysis after the restoration of renal blood flow. I am not suggesting that is a likely scenario for Ben … but it is always worth thinking about.
Gordon … something odd is afoot here. While a further effort to introduce BP pills might be a good idea … my guess is something like labetalol in the 1st instance … that’s not, to my thinking, yet the whole answer here.
I’d be chasing, and chasing some more, at this point to exclude a hormonally active cause for his hypertension: RAS and/or a phaeochromocytoma being at the top of my list. I don’t think I’d just sit by and scratch my head.
The response is too intriguing and the potentials too strong to ignore.
All this needs to be discussed with Ben’s managing team. I may be way off beam. Nevertheless, the issue of paradoxical hypertension is sufficiently well recognised to follow up a step or two further with some smart thinking.